# SDR CA091109003

- Difficulty date: November 9, 2009
- Submitted: December 1, 2009
- Operation: General aviation
- Make and model: Piper PA-24-250
- Aircraft time: 4,423 hours
- Engine: Lyc O540A1D5
- Propeller: Mcauly B3D32C417
- System (JASC): 2740 · Stabilizer Control System
- Part: Structure
- Condition: Cracked
- Location: Stabilator
- Part time: 4,470 hours
- Component: Stabilator
- Component part number: 2039700
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) AN INSP WAS CARRIED OUT ON THE STABILATOR HORN DUE TO REPORTS OF CRACKING ON OTHER ACFT.  NO CRACKS WERE VISIBLE FROM THE OUTSIDE, AND IT WAS NECESSARY TO REMOVE STABILATOR TORQUE TUBE PN20203-02 FROM HORN IN ORDER TO CHECK FOR CRACKS INSIDE HORN.  THIS REQUIRES REMOVAL OF 2 STABILATOR HALVES, AND REMOVAL OF TORQUE TUBE AND HORN ASSY FROM ACFT.  CRACKS WERE NOT EASILY VISIBLE, BUT UPON CLOSE EXAMINATION WITH MAGNIFYING GLASS, AND LATER, WITH DYE PENETRANT, A CRACK WAS FOUND RUNNING FROM EACH ATTACH THRU BOLT HOLE TO THE BALANCE TUBE HOLE ON THE FWD SIDE OF THE HORN.  IT IS A CAST ALUMINUM PART. OTHER SIMILAR CRACKS HAVE BEEN FOUND ON OTHER ACFT AND HAVE BEEN ATTRIBUTED TO STRESS CORROSION CRACKING.
